Constipation is usually related to eating habits and gastrointestinal dysfunction. Taking certain drugs may also cause constipation, which is called drug-induced constipation. Drug-induced constipation refers to the symptoms of decreased stool frequency, poor bowel movement, difficulty in exertion, dry stool, and low volume due to medication. Here is introduction of the causes, diagnosis, prevention and treatment of drug-induced constipation.
Which Medicines will Cause Drug-induced Constipation?
Such as anisodamine, scopolamine, belladonna, atropine sulfate injection,etc. Anticholinergics can be used for gastrointestinal colic by relaxing intestinal smooth muscle and relieving intestinal smooth muscle spasm. However, these drugs weaken intestinal peristalsis, prolong the transit time in the intestine, and cause constipation.
Antipsychotics and antidepressants
Antipsychotics(such as chlorpromazine, perphenazine, and chlordiazepoxide), antidepressants(such as amitriptyline, doxepin), and anxiolytics (such as diazepam) may all cause constipation.
These drugs have effect for body’s normal acetylcholine metabolism, inhibit the normal autonomic nervous activity of the intestine, slow down the gastrointestinal motility, and lead to constipation.
Cationic preparations especially aluminum preparations form insoluble solids with food, causing hard stools which are difficult to discharge, leading to constipation. Common cationic drugs are as below
- Aluminum agents: such as aluminum hydroxide, aluminum phosphate, sucralfate, etc. High-dose aluminum has an astringent effect, and long-term use can aggravate constipation.
- Calcium agents: such as calcium carbonate.
- Iron agents: such as ferrous sulfate tablets.
- Others: such as bismuth citrate and barium sulfate.
Narcotic analgesics such as morphine, tramadol, fentanyl, codeine, oxycodone, etc. can cause constipation. These drugs directly act on the smooth muscles of the gastrointestinal tract to weaken longitudinal muscle tension and cause intestinal segmentation.
Calcium channel blockers (such as nifedipine tablets, verapamil tablets, etc.) relax vascular smooth muscles, reduce the smooth muscle tension of the intestinal wall, delay intestinal peristalsis, and cause constipation.
Anti-tumor drugs (such as vincristine, vindesine, vinorelbine, etc.) damage the autonomic nerves of the intestinal wall through toxic effects, affect the intestinal mucosa, and cause constipation or intestinal obstruction.
Diuretics such as furosemide injection and hydrochlorothiazide tablets can cause dehydration of the body, which in turn increases fluid absorption from the colon, and lead to constipation.
Non-steroidal anti-inflammatory drugs
Large doses or excessive application of non-steroidal anti-inflammatory drugs, such as ibuprofen tablets, indomethacin tablets, etc., can cause constipation. Non-steroidal anti-inflammatory drug change the normal alkaline internal environment of the intestinal tract, leading to erosion and ulcers of the intestinal mucosa, causing constipation, abdominal distension or intestinal obstruction.
Other drugs such as enteral nutrition, compound licorice tablets, bromocriptine, berberine, loperamide, montmorillonite, diphenhydramine, chlorpheniramine, carbamazepine might cause that may cause Drug induced constipation too.
Diagnosis of drug-induced constipation
To determine whether constipation is caused by drugs, we probably have the following diagnostic basis.
- Patient is with a clear history of medication for the above-mentioned drugs (or other drugs)that can cause constipation.
- Clinical manifestations shows that the frequency of bowel movements is reduced or the bowel habits are significantly delayed after medication.
- Symptoms relieved after discontinuation of the drug and treatment, and symptoms occurs again with drugs.
Prevention of drug-induced constipation
- Drink plenty of water. Adequate water can maintain water balance in the body and prevent dry stools.
- Increase dietary fiber such as fruits, vegetables, corn, soybeans, pectin, etc. Dietary fiber can change the nature of feces and bowel habits, make feces swell, and stimulate bowel movements.
- Do appropriate physical exercise. Appropriate exercise, especially the exercise of the abdominal muscles, is conducive to the recovery of gastrointestinal function.
- Develop good living habits and bowel habits.
Treatment of drug-induced constipation
Once drug-induced constipation is suspected, it is better to use other drugs under the guidance of a doctor.
Ssafer laxatives such as lactulose oral liquid, polyethylene glycol, etc can be used to treat drug-induced constipation.
Physiotherapy methods such as ultrashort wave and massage can be used as adjuvant therapy.